Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 50, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 18, 2002, 6:53 PM EDT for Aroostook County, Maine. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 6:53 PM EDT (22:53 UTC)
- Expired
- Aug 18, 2002, 7:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
638
WUUS51 KCAR 182253
SVRCAR
MEC003-182345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
652 PM EDT SUN AUG 18 2002
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 745 PM EDT
* AT 650 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH DAMAGING WINDS 8 MILES NORTHWEST OF PORTAGE. THE
STORM WAS MOVING EAST AT 20 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 745 PM EDT...
PORTAGE... WASHBURN... WOODLAND...
MAPLETON... CARIBOU... PRESQUE ISLE...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4712 6866 4668 6870 4665 6775 4733 6775
BLOOMER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:45 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Aug 18, 2:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 245 PM EDT SUN AUG 18 2002 .SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER. .DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW BRUNSWICK. HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK. LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US. ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER APPEARS A GOOD POSSIBILITY NEXT WEEKEND. COASTAL WATERS: NO HEADLINES. .CAR...NONE. MCB
In the hours before
Special weather statement, Aug 18, 2:00 PM EDT, 4 hours 53 minutes before
MEZ001>006-010-011-015>017-029>032-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 200 PM EDT SUN AUG 18 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING ACROSS NORTHERN AND DOWNEAST MAINE... A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS AFTERNOON. THUNDERSTORMS IN ADVANCE OF THIS FRONT HAVE ALREADY DEVELOPED ACROSS WESTERN SECTIONS OF MAINE. THESE THUNDERSTORM WILL MOVE ACROSS THE STATE THIS AFTERNOON THROUGH EARLY THIS EVENING. SOME OF THESE STORMS MAY DEVELOP INTO SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR LATER UPDATES. FOSTER
Special weather statement, Aug 18, 6:10 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
610 PM EDT SUN AUG 18 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 606 PM EDT...DOPPLER WEATHER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS OVER NORTHEAST AROOSTOOK COUNTY.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 715 PM EDT INCLUDE...
WASHBURN... WOODLAND... CARIBOU...
LORING... LIMESTONE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.. AND SMALL
HAIL AND HEAVY RAINFALL WHICH MAY CAUSE PONDING ON ROADS OR IN AREAS
OF POOR DRAINAGE.
FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE STORMS. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4674 6897 4650 6881 4687 6757 4734 6816
FOSTER
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 40 min |
| Aug 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 38 min |
| Aug 18, 4:05 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 55 min |
| Aug 18, 4:58 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Aug 18, 5:43 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 62 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.